Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 232, NWS Goodland, KS

July 9, 20134 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 9, 2013, 4:26 PM CDT for 4 counties in Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2013, 4:26 PM CDT (21:26 UTC)
Expired
Jul 9, 2013, 5:30 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1970 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:34 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 9, 3:34 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 143 PM MDT TUE JUL 9 2013

A HEAT ADVISORY REMAINS IN EFFECT FOR A PORTION OF THE FORECAST
AREA THIS AFTERNOON AS AMBIENT TEMPERATURES AND HEAT INDEX VALUES
INCREASE INTO THE 103-107 DEGREE RANGE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING IN THE UNSTABLE AND CONVERGENT NEAR SURFACE
REGION IN THE VICINITY OF A SURFACE TROUGH THAT EXTENDS FROM WEST
CENTRAL KANSAS THROUGH SOUTHEAST NEBRASKA. STORM DEVELOPMENT WILL
BE AIDED BY THE LIFT ASSOCIATED WITH THE TAIL END OF THE UPPER
TROUGH WILL CONTINUE TO MOVE EASTWARD OVER THE NORTHERN PLAINS THIS
EVENING. SOME STORMS MAY BECOME SEVERE WITH THE STRONGER STORMS
EXPECTED MAINLY ALONG THE SOUTHEAST BORDER OF THE FORECAST AREA.

THE COLD FRONT POISED NORTH OF THE FORECAST AREA WILL PUSH
SOUTHWARD OVERNIGHT TONIGHT AND DURING THE DAY ON WEDNESDAY.
HIGH TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER ON WEDNESDAY
THAN ON TUESDAY...BUT ARE EXPECTED TO REACH MAINLY INTO THE LOWER
TO MID 90S. THE FRONTAL BOUNDARY ENDS UP OVER THE SOUTHERN AND
WESTERN SECTIONS OF THE FORECAST AREA LATE IN THE DAY ON WEDNESDAY
AS SURFACE HIGH PRESSURE MOVES INTO PLACE OVER THE PLAINS STATES.
SCATTERED THUNDERSTORMS...SOME BECOMING SEVERE...ARE EXPECTED TO
DEVELOP OVER THE HIGHER TERRAIN TO THE WEST ALONG THE FRONTAL
BOUNDARY ON WEDNESDAY AFTERNOON AND EVENING. STORMS WILL DECREASE
IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE REMAINDER OF
THE FORECAST AREA DURING THE EVENING AND OVERNIGHT HOURS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 232 PM MDT TUE JUL 9 2013

WED NIGHT-FRIDAY...591 DM H5 RIDGE WILL BE MAIN SYNOPTIC SCALE
INFLUENCE ON THE CWA THROUGH THE PERIOD AS IT BEGINS TO BUILD INTO
THE AREA ON WED NIGHT BEFORE BECOMING CENTERED OVER THE CWA ON
THURSDAY.  SHORT WAVE TROUGH NOTED ON PROJECTED DYNAMIC TROPOPAUSE
FIELDS WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS AS LARGE SCALE EASTERLY FLOW WILL KEEP AXIS OF
INSTABILITY CENTERED OVER THE AREA. GIVEN EXPECTED FLOW
PATTERN...STORMS SHOULD DRIFT TO THE SOUTHEAST INTO INCREASING
INSTABILITY AND THINK POTENTIAL FOR PRECIPITATION EXISTS ACROSS THE
ENTIRE CWA. FAIRLY CONFIDENT THAT STORMS WILL DEVELOP...BUT WITH
MODELS VARYING GREATLY BETWEEN EARLY AFTERNOON INITIATION/ENDING AND
PRECIPITATION MAINLY OCCURRING IN THE EVENING CONFIDENCE IN TIMING
TOO LOW TO GO ABOVE THE CHANCE RANGE.  GIVEN EXPECTED THERMAL AND
WIND FIELDS...STRONG WAA MAY ALLOW STORMS TO LINGER THROUGH THE
NIGHT ESPECIALLY IN THE EASTERN CWA. PRECIPITATION CHANCES WILL
DIMINISH THROUGH THE REST OF THE PERIOD AS LARGE SCALE RIDGE MOVES
OVER THE AREA BRINGING WIDESPREAD SUBSIDENCE AND INCREASED CINH. A
STORM OR TWO IS POSSIBLE...BUT THINK COVERAGE WILL BE VERY LIMITED.

FOR TEMPS...POTENTIAL FOR OUTFLOW FROM WED NIGHT CONVECTION LOWERS
CONFIDENCE IN TEMP FORECAST ALTHOUGH GIVEN MODEL BIASES THE PAST 2
WEEKS NOT SURE IF I WANT TO GO AS COOL AS OPERATIONAL DATA SUGGESTS.
ANY POSSIBLE COOL DOWN WILL BE SHORT LIVED AS TEMPERATURES REBOUND
INTO THE LOW 100S BY FRIDAY.

IN THE EXTENDED (FRI NIGHT-TUESDAY)...STRONG H5 RIDGE WILL CONTINUE
TO DOMINATE THE WEATHER PATTERN THROUGH THE PERIOD...ALTHOUGH THERE
DOES APPEAR TO BE POTENTIAL FOR SFC FRONT STALLING NEAR THE AREA
BRINGING THE CHANCE FOR THUNDERSTORMS. LATEST OPERATIONAL MODELS
HAVE BACKED OFF PRECIP THREAT TO SOME DEGREE...FOCUSING WEST AND
NORTH OF THE CWA. WAS INCLINED TO BACK OFF POPS 10-15 PERCENT...BUT
WITH GEFS STILL INDICATING A FAIRLY ROBUST PRECIP SIGNAL HAVE OPTED
TO LET CURRENT CONSENSUS POPS REMAIN AS IS FOR THE TIME BEING.
OTHERWISE...WARM TEMPERATURES IN THE 90S TO LOW 100S WILL  CONTINUE
THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1140 AM MDT TUE JUL 9 2013

VFR CONDITIONS ARE EXPECTED AT MCK AND GLD THROUGH THE TAF
PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TO THE
SOUTH AND EAST OF THE TAF SITES IN THE VICINITY OF A SURFACE
TROUGH THIS AFTERNOON AND EVENING...BUT THESE STORMS ARE CURRENTLY NOT
EXPECTED TO BE PART OF THE PREVAILING CONDITIONS AT THE TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ004-015-016-028-
     029.

CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JRM
AVIATION...LOCKHART
Hazardous weather outlook, Jul 9, 11:55 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT TUE JUL 9 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT TUE JUL 9 2013 /1155 AM CDT TUE JUL 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF A TRIBUNE TO
HILL CITY LINE BY MID AFTERNOON THROUGH THIS EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

HEAT INDICES UP TO 107 WILL BE POSSIBLE THIS AFTERNOON FOR
LOCATIONS ALONG AND SOUTHEAST OF A NORTON COUNTY TO LOGAN COUNTY
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON
AND EVENING SOUTHWEST OF A YUMA COLORADO TO GOVE KANSAS LINE.
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 9, 3:16 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM CDT TUE JUL 9 2013

KSZ027-028-042-092045-
LOGAN-WALLACE-WICHITA-
316 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...WICHITA
COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WALLACE...MOVING SOUTHEAST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3869 10120 3863 10152 3879 10159 3886 10149
TIME...MOT...LOC 2016Z 311DEG 8KT 3878 10151

THEDE
Special weather statement, Jul 9, 3:24 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT TUE JUL 9 2013

KSZ028-092100-
LOGAN-
324 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL SPRINGS...MOVING SOUTHEAST AT 10
MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RUSSELL SPRINGS BY 330 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3888 10097 3878 10115 3893 10129 3900 10117
TIME...MOT...LOC 2024Z 312DEG 8KT 3893 10118

THEDE
Special weather statement, Jul 9, 3:31 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM CDT TUE JUL 9 2013

KSZ028-092100-
LOGAN-
331 PM CDT TUE JUL 9 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF RUSSELL SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3885 10105 3875 10114 3886 10137 3894 10131
TIME...MOT...LOC 2031Z 298DEG 8KT 3889 10127

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSpecial Weather StatementGLDGreeley30 min
Jul 9, 3:42 AM CDTHeat AdvisoryGLDGove, Graham, Logan, Norton, Sheridan15 hr
Jul 9, 3:16 PM CDTSpecial Weather StatementGLDLogan29 min
Jul 9, 3:24 PM CDTSpecial Weather StatementGLDLogan36 min
Jul 9, 3:31 PM CDTSpecial Weather StatementGLDLogan29 min
Jul 9, 3:36 PM CDTSevere Thunderstorm WarningGLDLogan54 min
Jul 9, 4:35 PM CDTSevere Thunderstorm WarningGLDLogan55 min
Jul 9, 4:52 PM CDTSpecial Weather StatementGLDSherman38 min
Jul 9, 5:26 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas64 min
Jul 9, 5:30 PM CDTSevere Thunderstorm WarningGLDGove, Logan60 min
Jul 9, 5:47 PM CDTSpecial Weather StatementGLDSheridan28 min
Jul 9, 6:14 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan61 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningGLDGraham57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.